Perrigo Recalled Children’s Cough Syrups. Perrigo Company of Dublin, Ireland has recalled five batches of children’s cough syrups produced under a number of store labels because some packages contain an oral dosing cup with incorrect dose markings. Children could receive an overdose of the cough medicine.
The recall covers two batches of guaifenesin grape liquid (100mg/5 mL) and three batches of guaifenesin DM cherry liquid (100mg guaifenesin and 5mg dextromethorphan HBr/ 5 ml) sold in 4 oz. bottles with a dosage cup included in the box. The recalled cough syrups were produced for a number of store brand labels, including CVS, H.E.B., Sunmark, Rite Aid, Kroger, Good Sense, Dollar General, and Care One. A list of lot numbers and expiration dates of the recalled cough syrups can be found on the Food and Drug Administration (FDA) web site.
According to the recall announcement, use of the cough syrups with an incorrectly marked dosing cup is unlikely to result in serious side effects, but an overdose of guaifenesin DM may cause hyper excitability, rapid eye movements, changes in muscle reflexes, ataxia (loss of control of body movements), dystonia (muscle spasms), hallucinations, stupor, and coma. The child could also suffer nausea, vomiting, rapid or irregular heartbeat, seizures, respiratory depression, and death. Gastric decontamination is recommended after acute ingestion of greater than 10 mg/kg, if administered soon after ingestion.
Recalled Products Are Sold Nationwide
These over-the-counter (OTC) products are used to help loosen phlegm (mucus) and thin bronchial secretions and make coughs more productive. The DM product helps to temporarily relieve coughs due to minor throat irritations, and eases the intensity of coughing and the impulse to cough. The recalled products are sold nationwide through retail stores.
The population at risk for these effects includes children who are poor metabolizers of dextromethorphan. They may experience an overdose by a factor of three if incorrect doses are given. In addition, small children who are poor metabolizers of dextromethorphan and use the product regularly over a period of several days at the mistaken dose may develop cumulative toxicity. Adverse reactions to guaifenesin when given in high or excessive dosage may include nausea/vomiting, diarrhea, and/or abdominal pain. In most cases, the adverse health consequences are temporary and reversible, but an extreme overdose may require medical intervention.
Perrigo said it is notifying distributors and customers of the recall by phone and e-mail, followed by a formal written communication delivered by FedEx. The firm is arranging for return of all recalled products. Distributors and retailers with affected batches of children’s guaifenesin grape liquid and/or children’s guaifenesin DM cherry should stop distribution and return the product.
Consumers who have the recalled cough medicines in their homes should discard the dosing cup and call Perrigo, toll free, Monday through Friday from 8:00 AM to 10:00 PM EST, at 1-888-345-0479, or visit mucusrelief.com for further information. Perrigo advises consumers to contact a doctor if their child experiences problems that could be related to this product.